Drug-induced hypersensitivity syndrome: recent advances in the diagnosis, pathogenesis and management.
Drug-induced hypersensitivity syndrome (DIHS), also referred to as drug reaction with eosinophilia with systemic symptoms, is a life-threatening multiorgan system reaction caused by a limited number of drugs such as anticonvulsants. This syndrome is characterized by fever, rash, lymphadenopathy, hepatitis, and leukocytosis with eosinophilia. DIHS has several unique features that include the delayed onset, paradoxical deterioration of clinical symptoms after withdrawal of the causative drug and unexplained cross-reactivity to multiple drugs with different structures. Because of these features and a lack of awareness of this syndrome, DIHS is undoubtedly underdiagnosed in many countries despite its worldwide distribution. The clinical variability in the presentation and course of clinical symptoms of DIHS could now be interpreted as an indication that several herpesviruses reactivate in a sequential manner independently in the different organs. Dramatic expansions of functional regulatory T (Treg) cells observed in the acute stage would serve to induce such sequential reactivations of herpesviruses while a gradual loss of Treg function occurring after resolution of DIHS could increase the risk of subsequently developing autoimmune disease. Although systemic corticosteroids are the mainstay of treatment, it remains to be determined whether this treatment is beneficial from a viewpoint of disease outcome and sequelae.
Department of Dermatology, Kyorin University School of Medicine, Tokyo, Japan. email@example.com
SourceChemical immunology and allergy 97: 2012 pg 122-38
MeSHAdrenal Cortex Hormones
Pub Type(s)Journal Article
Research Support, Non-U.S. Gov't